Anti-Depressant Withdrawal Symptoms Can Be Dangerous
Being awake was agony, and falling asleep was torturous; each day only seemed to worsen
For the past week, I just haven’t been feeling right. My depression was worse, my mood was irritable, and I was so anxious.
I was devastated by this change because I thought I had been doing better. Over the past couple of months, I felt like things were finally turning around. Having this random mood change was difficult to handle.
I wanted to feel like myself again, but I didn’t know how to fix the problem. I tried exercising and drinking water more — instead, it made me feel tired.
As the days went on, my symptoms seemed only to get worse. I began to feel dizzy and weak with increased irritability. At one point, I began to develop these zapping sensations throughout my body.
I became so desperate for relief that I walked until I was unable to stop these electric shocks.
I was miserable and so uncomfortable.
Being awake was agony, and falling asleep was torturous; each day only seemed to worsen.
One day I woke up feeling worse than I had before. The shocking zaps that filled my waking hours only continued.
I crawled out of bed went to take my pills, as I did every morning. I was so dizzy and anxious that I felt I needed to go to the hospital. I had no energy to write or read — I could only cry and rock myself for comfort.
As I opened the medicine slot, something caught my attention. This time I decided to check my pill box to make sure that I had everything. A part of me was hopeful that maybe this was simply a medication error — and to my surprise, I was right.
I looked at the last full slot and noticed I was missing something: my anti-depressant.
Upon further inspection, it seems that I had missed my anti-depressant for an entire week. I did not simply miss a day when adding pills a week earlier. I didn’t even know where my anti-depressants had gone, too!
I usually keep all of my medicine in the same basket to make it easier to refill my pillbox every day. My antidepressant was nowhere to be found among my medication.
It turns out it had fallen out; I didn’t notice what it was and put it with the Advil and Benadryl thinking it was nothing important.
For 1 whole week, I starved my brain of serotonin. How I had been feeling every day was related to me missing my usual dose.
I quickly called my doctor and told her what had happened. My doctor stated that I was going through some withdrawal symptoms. Both my doctor and pharmacist told me to resume my regular dose and rest.
I’ve learned some valuable lessons over the week.
Withdrawal effects of anti-depressants
There have been debates around whether anti-depressants can have effects if you stop them abruptly. I was on my medication for a year and a half at the highest dose possible.
From what I experienced, I needed to learn more about anti-depressant withdrawals. Not everyone will experience withdrawal, but those who do can experience unpleasant symptoms.
In fact, stopping an anti-depressant can lead to depression-like symptoms. I experienced a slew of different symptoms that all looked like depression.
Aside from depression-like symptoms, the Royal College of Psychiatrists has listed the following symptoms with anti-depressant withdrawal:
dizziness (this is usually mild, but can be so bad that you can’t stand up without help)
anxiety which comes and goes, sometimes in intense ‘surges’
difficulty in getting to sleep and vivid or frightening dreams
low mood, feeling unable to be interested in or enjoy things
a sense of being physically unwell
rapidly changing moods
anger, sleeplessness, tiredness, loss of co-ordination and headache
the feeling of an electric shock in your arms, legs, or head (those are sometimes called ‘zaps’ and turning your head to the side can make them worse)
a feeling that things are not real (‘derealisation’), or a feeling that you have ‘cotton wool in your head’
difficulty in concentrating
a feeling of inner restlessness and inability to stay still (akathisia).
After I read over this list, I saw a lot of the symptoms that I had. My doctor and pharmacist both confirmed that what I was experiencing was withdrawal symptoms.
The symptom that really affected me the most were the ‘zaps’ I was experiencing (bolded above). They were so uncomfortable, and they created an almost numbing feeling to my extremities.
Thankfully, these symptoms were easily relieved by resuming my normal dose. And nearly a week later, I am feeling a lot better.
Accidents happen — it’s okay
Don’t beat yourself up over missing some doses. I wasn’t purposefully trying to withdraw from my medication.
I felt so silly when I first realized I had missed my medication, but now I feel relieved and happy. I need some extra help — it will keep me safe and happy.
My husband will now double-check my pillbox when it makes it weekly to ensure that I don’t miss anything again. I know this may sound odd to some people, but I have ADHD, so it is easy to forget simple yet important things.
If you experience missing a dose or two, plan to set up ways to prevent this from happening again.
Now that I am back on my anti-depressants, I need to make sure that I stay on them. If something happens more than one time, it’s a pattern. I don’t want this ever to happen again, so now that I have my plan, I can more confidently handle my pills in the future.
Forgive yourself and move on
To my surprise, I didn’t feel guilty or angry at myself. In fact, I felt at peace with this all. This is the first instance that I have ever forgiven myself so quickly.
For once, moving on was easy, and forgiving myself wasn’t a battle.
It was an accident, I didn’t intend to do this, and that’s okay!
Beating yourself up about missing your medication is only going to make you more stressed. Take this as a valuable lesson and move in.
Take time to rest
Over this past week, I haven’t written or done any work, really. I spent the entire week lying on the floor, wrapped in a blanket, and zoning out to Rick and Morty.
Once I resumed my medication, I was happier, more lively, and able to get some work done. I didn’t want to push myself because I needed to ensure I was back to being myself.
So, as a trade-off, I had to stop writing and being active on social media. I took a week’s break, but now I am back!
I took this time to rest because I lacked sleep, energy, and overall mental strength to accomplish the simplest task.